Written by: Van Wall, DO and Nicholas Thompson, MD

A 36 year-old homeless female is found unconscious on the street with an empty pill bottle next to her.  Initial vitals in the field include a heart rate of 120 and blood pressure of 90/60.  She is afebrile.  On arrival to your ED, her heart rate is still 120 and her blood pressure is now 80/40.  She is minimally responsive to deep sternal rub.  She has dry skin and mydriasis.  As an astute physician, you quickly order an EKG.

TCA-toxicity.jpg

(Image from Life in the Fast Lane)
What are your immediate actions in the resuscitation of this patient?
What does the EKG show?
What labs are you going to order?
What type of drug is most consistent with these findings?
What is the treatment for this type of overdose?
What is causing her hypotension and what is your treatment?

As with all critically ill patients, priority is evaluating your ABCs and treating as you go along.
  • This patient is unconscious and not reliably maintaining her airway and therefore preparation for a definitive airway should be started.
  • She is tachycardic and hypotensive….never a good combination.  Peripheral IVs should be placed and IVFs should be started.
  • She needs to be placed on continuous telemetry to assess for deterioration into a malignant rhythm.
This EKG is classic for this type of overdose and is the most important diagnostic test to predict level of toxicity.
  • It shows a wide-complex tachycardia with a terminal R wave in aVR.
    • This is due to blocked Na channels which contribute to Phase 0 – the QRS depolarization – and results in the QRS widening and rightward axis.
Labs:
  • Obviously your basic labs: CBC, CMP
  • As with any altered patient you would also need ASA, APAP, and possibly a UDS to assess for co-ingestions..always think, “What else can kill this patient?”.
  • Keep your differential broad and rule out sepsis, anemia, hypovolemia, etc.
What did she OD on?
  • TCA!!
  • She had a history of depression and had been taking doxepin for some time.  The empty bottle she was found with was in fact her doxepin.  With any ingestion, it is important to ask EMS/family about other medications/empty bottles. She was only found with the single empty doxepin bottle.
Toxicokinetics/pathophysiology: rapidly absorbed, large volune of distribution, hepatic metabolism, renally cleared metabolites. Main therapeutic effect is thought to be due to inhibition of both norepinephrine and serotonin reuptake, but also block inactivated fast sodium channels!
Treatment:
  • What is going to kill this lady?  Is it the anticholinergic effects of TCAs?  Is it the tachydysrythmia?
  • Her EKG finding is what is going to kill her and should be the focus of treatment.  In any potentially poisoned patient, a prolonged QRS is 100 (120 in normal folks).  This prolongation is secondary to the marked Na-channel blockade by TCA drugs.  This can quickly deteriorate into resistant V-tach and ultimately V-fib without proper treatment.
  • Your first move should be to crack open the crash cart and grab all the Sodium-Bicarb you can find.  In someone this ill, it would not be unreasonable to push 3 amps of bicarb in quick succession and repeat an EKG.  Your endgame is normalization of the QRS.  The longer the QRS gets, the more likely these patients are to develop malignant dysrhythmias.  1 amp pushes are reasonable after this until the QRS normalizes.
  • Someone should be making a call down to the pharmacy for a Bicarb drip as well, or you may mix 3 amps of Na-Bicarb in a liter of D5W and run this around 175cc-250cc/hour or 1.5 maintenance in kids.
  • ABGs/VBGs to be checked q30m to 1h to assess for alkalosis.  A goal pH in these patients is 7.45-7.55.  TCA has low affinity for Na-channels at this pH.
  • If you get to this point and they are still unstable/QRS is still wide, what options are there?  Hypertonic saline is an option but is controversial and more evidence is needed before it can be widely accepted.  2-4mL/kg of 3% NaCl can be used if other options don’t work. You may also hyperventilate for short period to get pH to goal range.
  • What about dialysis?  Unfortunately most TCAs are highly protein bound and therefore not readily dializable.
  • Interlipids? If all else fails, this is a good last-resort.  This is dosed with a 1.5mL/kg bolus (or 100mL) of 20% ILE over 1 minute followed by a 400mL infusion over 15-30 minutes (may give 15mL/kg/hr)
  • GI decontamination?  If the ingestion is thought to be within a 1-2 hour window, activated charcoal would be appropriate if pt is not altered or after a definitive airway is secured.  These patients are prone to seizures (1/3 of patients with a QRS greater than 100ms) and vomiting, therefore it would be prudent to intubate prior to AC.  AC is given in 1g/kg doses (typically 100g max).  Orogastric lavage may be used if you suspect recent and significant ingestion. Whole-bowel irrigation typically not helpful.
  • If all-else fails, these people need ECMO….if available.
Refractory hypotension
  • After appropriate fluid resuscitation and treatment of the underly cardiac dysrhythmia, many severely toxic patients can remain hypotensive.
  • This is due to profound a1-blockade.  These patient typically need vasopressor support.  Norepinephrine or phenylephrine are good first-line choices.
Key points:
  • With Tox cases you should ask: when, what, why, dose, route, co-ingestions and gather as much information as necessary from family, friends, EMS, etc.
  • ECG most predictive of toxicity
  • QRS > 100ms (33% will have seizures), > 160ms (50% with have vent dysrhythmia)
  • Freq serial ECGs, VBG – goal pH 7.45-55
  • ECG findings: Tachycardia, QRS/QT widening, S in I, term R aVR
  • Rapid onset
  • 50% fatal toxicities occur within first hour
  • If stable at 6 hours, usually not significant ingestion. Recheck ECG and if okay, pt can go (home, psych, etc)
  • Treatment: Benzos, cool, supportive, sodium bicarb 2-3 amps/may repeat (Mechanism – increases gradient and incr pH so TCA falls off receptor, also incr protein binding so decr TCA levels), hyperventilate, AC, lavage, lipids
Further reading:

Advertisements